Stochastic skew in currency options

Peter Carr, Liuren Wu

Research output: Contribution to journalArticlepeer-review


We analyze the behavior of over-the-counter currency option prices across moneyness, maturity, and calendar time on two of the most actively traded currency pairs over the past eight years. We find that, on any given date, the conditional risk-neutral distribution of currency returns can show strong asymmetry. This asymmetry varies greatly over time and often switches signs. We develop and estimate a class of models that captures this stochastic skew behavior. Model estimation shows that our stochastic skew models significantly outperform traditional jump-diffusion stochastic volatility models both in sample and out of sample.

Original languageEnglish (US)
Pages (from-to)213-247
Number of pages35
JournalJournal of Financial Economics
Issue number1
StatePublished - Oct 2007


  • Currency options
  • Foreign exchange dynamics
  • Stochastic skew
  • Stochastic volatility
  • Time-changed Lévy processes

ASJC Scopus subject areas

  • Accounting
  • Finance
  • Economics and Econometrics
  • Strategy and Management


Dive into the research topics of 'Stochastic skew in currency options'. Together they form a unique fingerprint.

Cite this